Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Salt Lake City, UT

June 23, 2022Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 23, 2022, 11:51 AM MDT for Garfield County, Wayne County, Utah. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2022, 11:51 AM MDT (17:51 UTC)
Expired
Jun 23, 2022, 5:00 PM MDT
In force
5 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:30 PM MDTFLASH FLOODEse Capitol Reef Np, UTCAPITOL REEF NATIONAL PARK REPORTED SR-24 IS IMPASSABLE NEAR MILE MARKER 83 DUE TO FLOOD WATERS FROM GRAND WASH. SCENIC DRIVE HAS ALSO BEEN CLOSE, AND THE PARKING LOT AT THE GRAND WASH TRAILHEAD HAS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.9 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1873 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WGUS55 KSLC 231751
FFWSLC
UTC017-055-232100-
/O.NEW.KSLC.FF.W.0002.220623T1751Z-220623T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1151 AM MDT Thu Jun 23 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  North Central Garfield County in southern Utah...
  Southwestern Wayne County in southern Utah...

* Until 300 PM MDT.

* At 1151 AM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons and other area waterways.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
	Utah Route 12 between mile markers 104 and 122.
	Utah Route 24 between mile markers 68 and 95.

This includes the following streams and drainages...
  Spring Creek, Grand Wash, Capitol Gorge, Sulphur Creek to the 
  confluence with the Fremont River, and Sheets Gulch.  This warning 
  includes the Scenic Drive from the Visitor's Center to Pleasant 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3827 11151 3838 11129 3830 11103 3810 11103
      3806 11143

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

STW
4 follow-up statements
234 
WGUS75 KSLC 231822
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1222 PM MDT Thu Jun 23 2022

UTC017-055-232100-
/O.CON.KSLC.FF.W.0002.000000T0000Z-220623T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
1222 PM MDT Thu Jun 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON FOR NORTH CENTRAL GARFIELD AND SOUTHWESTERN WAYNE 
COUNTIES...

At 1222 PM MDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Grand Wash is already 
showing elevated flows and the flow level continues to increase.  
The Scenic Drive has been closed. Between 0.5 and 1 inch of rain has 
fallen and additional heavy rainfall is expected. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
	Utah Route 12 between mile markers 104 and 122.
	Utah Route 24 between mile markers 68 and 95.

This includes the following streams and drainages...
  Spring Creek, Grand Wash, Capitol Gorge, Sulphur Creek to the 
  confluence with the Fremont River, and Sheets Gulch.  This warning 
  includes the Scenic Drive from the Visitor's Center to Pleasant 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3827 11151 3838 11129 3830 11103 3810 11103
      3806 11143

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
570 
WGUS75 KSLC 231834
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
1234 PM MDT Thu Jun 23 2022

UTC017-055-232100-
/O.CON.KSLC.FF.W.0002.000000T0000Z-220623T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
1234 PM MDT Thu Jun 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS 
AFTERNOON FOR NORTH CENTRAL GARFIELD AND SOUTHWESTERN WAYNE 
COUNTIES...

At 1234 PM MDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. State Route 24 at mile 
marker 83 has been reported as impassable due to flash flooding.  
The Scenic Drive is closed south of the Fruita Campground.  Flash 
flooding has also been reported along the Grand Wash.  Between 0.5 
and 1 inch of rain has fallen. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of normally dry washes,
         slot canyons and other area waterways.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
	Utah Route 12 between mile markers 104 and 122.
	Utah Route 24 between mile markers 68 and 95.

This includes the following streams and drainages...
  Spring Creek, Grand Wash, Capitol Gorge, Sulphur Creek to the 
  confluence with the Fremont River, and Sheets Gulch.  This warning 
  includes the Scenic Drive from the Visitor's Center to Pleasant 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3827 11151 3838 11129 3830 11103 3810 11103
      3806 11143

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
920 
WGUS55 KSLC 232039
FFWSLC
UTC017-055-232300-
/O.EXT.KSLC.FF.W.0002.000000T0000Z-220623T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
239 PM MDT Thu Jun 23 2022

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  North Central Garfield County in southern Utah...
  Southwestern Wayne County in southern Utah...

* Until 500 PM MDT.

* At 239 PM MDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. State Route 24 at 
  mile marker 83 has been reported as impassable due to flash 
  flooding.  The Scenic Drive is closed south of the Fruita 
  Campground.  Flash flooding has also been reported along the Grand 
  Wash.  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of normally dry
           washes, slot canyons and other area waterways.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
	Utah Route 12 between mile markers 104 and 122.
	Utah Route 24 between mile markers 68 and 95.

This includes the following streams and drainages...
  Spring Creek, Grand Wash, Capitol Gorge, Sulphur Creek to the 
  confluence with the Fremont River, and Sheets Gulch.  This warning 
  includes the Scenic Drive from the Visitor's Center to Pleasant 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3827 11151 3838 11129 3830 11103 3810 11103
      3806 11143

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRK
582 
WGUS75 KSLC 232256
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
456 PM MDT Thu Jun 23 2022

UTC017-055-232306-
/O.EXP.KSLC.FF.W.0002.000000T0000Z-220623T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Wayne UT-
456 PM MDT Thu Jun 23 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON FOR 
NORTH CENTRAL GARFIELD AND SOUTHWESTERN WAYNE COUNTIES...

Heavy rain has ended, however normally dry washes, streams and other 
waterways will continue to have elevated flows into the evening.  
UDOT reports flood debris remains on State Route 24 and urges 
drivers to use caution when driving through the Capitol Reef.

LAT...LON 3827 11151 3838 11129 3830 11103 3810 11103
      3806 11143

$$

CRK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 4:33 AM MDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jun 23, 4:33 AM MDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Thu Jun 23 2022

.SYNOPSIS...A weak low pressure system will cross the area late
today through Friday, interacting with moisture in place to bring
a threat of showers and thunderstorms. High pressure will bring a
warming trend over the weekend.

&&

.SHORT TERM (Through 12Z/6AM Saturday)...An upper low noted in
overnight satellite imagery spinning over central CA will slowly
translate eastward across the Great Basin through the short term
period. Downstream from this feature, moisture has spread
northward across the forecast area over the past 24 hours. This
moisture is deepest across the eastern valleys where dew points
are running in the 40s early this morning. Meanwhile somewhat
drier air remains entrenched across western Utah, where dew
points are running in the low to mid 30 range. Isolated showers
have persisted overnight across portions of southern and eastern
Utah, most notably across the Lake Powell area.

As the upstream low slowly moves east today, southwesterly flow
will increase across the forecast area. Moisture will remain
entrenched and perhaps increase a bit through the day, allowing
for scattered convection by early afternoon. Given the increasing
flow aloft, a few of these storms may become organized/strong with
locally heavy rainfall a threat across the east, and strong gusty
winds more favored across the west within the slightly drier
environment.

The remnant low will lift across northern Utah Friday maintaining
showers and thunderstorms across northern and eastern Utah.
Meanwhile subsidence and associated drying in the wake of this
feature will allow for a downward trend in convective coverage
across the south, in particular southwest Utah.

.LONG TERM (After 12Z/6AM Saturday)...High pressure over the
southern plains will continue to push surges of monsoonal moisture
into the four corners region. A ridge of high pressure will move
into the Great Basin by early next week which will decrease moisture
chances and increase temperatures. By the end of the period the
ridge will begin to subtly flatten and allow temperatures to cool
slightly across the region.

The monsoonal pattern (type A) that is currently in place will
continue through the weekend with afternoon thunderstorms bubbling
up, mainly across eastern Utah and especially in the higher
elevations. Ensemble clusters are in good agreement with the
introduction of a broad ridge returning to the western CONUS by
Tuesday of next week. Increasingly warmer temperatures will peak on
Tuesday as the ridge axis centers itself over the Great Basin. This
will result in temperatures on the order of 10 degrees above climo
for northern Utah. Therefore, triple digits are once again a
possibility for northern Utah. Southern Utah will see temperatures
only on the order of a few degrees above climo. Moisture will
continue to be possible across eastern Utah throughout this period,
however chances will be lower compared to this weekend.

Clusters indicate a likelihood of low pressure moving into the
pacific NW by the of the period which will start to flatten the
ridge and allow temperatures to cool back down closer to average,
although still remaining a few degrees above climo. With high
pressure likely to remain over the southern plains expect continued
chances for moisture surges into the region through the end of the
period.

.AVIATION...KSLC...VFR conditions will persist throughout most of
the TAF period for the KSLC terminal. An area of low pressure
traversing the Great Basin will keep winds out of the south and
gusting near 20kts during the afternoon. Additionally, scattered
afternoon thunderstorms will develop across Utah. Overall, CIGs
should remain above obscuration levels, but these storms could
create short periods of MVFR/IFR conditions as well as
gusty/erratic outflow winds.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions mixed with
brief MVFR/IFR conditions will exist for all of Utah and SW Wyoming
tomorrow as an area of low pressure pushes into the Great Basin
region. This will creating southwesterly winds that could gust near
20-25kts for most locations during the afternoon. Additionally,
afternoon scattered thunderstorm development will lead to short
periods of MVFR/IFR conditions as well as gust/erratic winds.
Overall, CIGs will remain >7kft.

&&

.FIRE WEATHER...Moisture which has spread across the area will
interact with a low pressure system slowly crossing the region
today through Friday, bringing showers and thunderstorms capable
of producing wetting rainfall, along with strong gusty winds and
frequent lightning. This moisture will also result in an upward
trend in daytime RH values along with improved overnight recovery
through the remainder of the week. As this slow moving low
approaches today, gusty southwest winds will develop by early
afternoon across the area today, and again Friday across southern
Utah. High pressure will strengthen across the region during the
upcoming weekend resulting in a warming trend, while lingering
moisture maintains a threat for showers and thunderstorms each
day.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Jun 23, 11:16 AM MDT, 35 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1116 AM MDT Thu Jun 23 2022

UTZ125-126-231800-
Upper Sevier River Valleys UT-Southern Mountains UT-
1116 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern
Garfield and east central Iron Counties through NOON MDT...

At 1116 AM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Panguitch, or 23 miles south of Beaver, moving
northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Garfield and east central Iron Counties.

This includes US Route 89 between mile markers 137 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 11258 3815 11238 3815 11232 3795 11217
      3789 11252
TIME...MOT...LOC 1716Z 239DEG 12KT 3796 11248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

CRK
Special weather statement, Jun 23, 11:30 AM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1130 AM MDT Thu Jun 23 2022

UTZ125-129-231815-
Capitol Reef National Park and Vicinity UT-Southern Mountains UT-
1130 AM MDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 1215 PM MDT...

At 1130 AM MDT, Doppler radar was tracking a strong thunderstorm near
Torrey, or 9 miles west of Capitol Reef National Park, moving east
at 10 mph. Additional thunderstorms are developing south and west of
the main storm.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park, Torrey, Teasdale and Fruita.

This includes the following highways...
 Utah Route 12 between mile markers 105 and 122.
 Utah Route 24 between mile markers 68 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3801 11160 3822 11165 3840 11120 3814 11113
TIME...MOT...LOC 1730Z 258DEG 7KT 3824 11137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 11:16 AM MDTSpecial Weather StatementSLCPiute44 min
Jun 23, 11:30 AM MDTSpecial Weather StatementSLCWayne45 min
Jun 23, 12:13 PM MDTSpecial Weather StatementSLCWayne47 min
Jun 23, 12:31 PM MDTSpecial Weather StatementSLCCarbon44 min
Jun 23, 12:47 PM MDTAreal Flood AdvisorySLCCarbon118 min
Jun 23, 1:06 PM MDTFlash Flood Warning Considerable damage threatSLCWayne4 hr
Jun 23, 1:26 PM MDTSevere Thunderstorm WarningSLCWayne34 min
Jun 23, 1:30 PM MDTSpecial Weather StatementSLCEmery45 min
Jun 23, 1:46 PM MDTAreal Flood AdvisorySLCEmery, Sevier119 min
Jun 23, 1:56 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne64 min
Jun 23, 2:16 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jun 23, 2:17 PM MDTSpecial Weather StatementSLCSevier43 min
Jun 23, 2:19 PM MDTSpecial Weather StatementSLCEmery41 min
Jun 23, 2:36 PM MDTSevere Thunderstorm WarningSLCWayne38 min
Jun 23, 2:47 PM MDTSpecial Weather StatementSLCCarbon43 min
Jun 23, 3:42 PM MDTSpecial Weather StatementSLC63 min
Jun 23, 4:12 PM MDTSpecial Weather StatementSLCTooele63 min
Jun 23, 4:27 PM MDTSpecial Weather StatementSLCJuab48 min
Jun 23, 4:37 PM MDTSpecial Weather StatementSLCKane38 min
Jun 23, 4:57 PM MDTSevere Thunderstorm Warning Considerable damage threatSLCJuab, Tooele48 min
Jun 23, 5:04 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Jun 23, 5:47 PM MDTSpecial Weather StatementSLCDavis58 min
Jun 23, 5:49 PM MDTSpecial Weather StatementSLCDavis26 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.